Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 98, NWS Lubbock, TX

May 14, 2017Crosby County, Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 14, 2017, 5:03 PM CDT for Crosby County, Lubbock County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2017, 5:03 PM CDT (22:03 UTC)
Expired
May 14, 2017, 5:30 PM CDT
In force
27 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Crosby County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 30 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2555 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS54 KLUB 142203
SVRLUB
TXC107-303-142230-
/O.NEW.KLUB.SV.W.0098.170514T2203Z-170514T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
503 PM CDT SUN MAY 14 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  East central Lubbock County in northwestern Texas...
  Northwestern Crosby County in northwestern Texas...

* Until 530 PM CDT

* At 502 PM CDT, a severe thunderstorm was located near Lorenzo, or
  13 miles northeast of Slaton, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ralls and Lorenzo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3347 10151 3360 10167 3382 10151 3364 10127
TIME...MOT...LOC 2202Z 221DEG 10KT 3360 10153 

HAIL...1.25IN
WIND...60MPH
 
$$

07
1 follow-up statement
661 
WWUS54 KLUB 142214
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
514 PM CDT SUN MAY 14 2017

TXC107-303-142230-
/O.CON.KLUB.SV.W.0098.000000T0000Z-170514T2230Z/
Lubbock TX-Crosby TX-
514 PM CDT SUN MAY 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL LUBBOCK AND NORTHWESTERN CROSBY COUNTIES...

At 513 PM CDT, a severe thunderstorm was located near Lorenzo, or 15
miles northeast of Slaton, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ralls and Lorenzo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3347 10151 3360 10167 3382 10151 3364 10127
TIME...MOT...LOC 2213Z 221DEG 10KT 3362 10150 

HAIL...1.00IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:56 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 14, 2:56 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
256 PM CDT Sun May 14 2017

.DISCUSSION...
Higher dewpoints have pushed back into the region with the dryline
now located along a line from Plains to Hart. This is where
convection is expected to form later this evening with the primary
severe threat being damaging winds and hail up to half dollar size.
Storms should be mostly isolated in nature and begin to develop once
upper level lift pushes in from the west. They dryline is expected
to make it as far as the edge of the caprock tonight before
retreating back to NM. Better storm chances will come tomorrow
afternoon/evening as better upper level diffluence moved in ahead of
an upper low. Where convection develops will depend on the location
of the dryline at the time an upper level shortwave pushes overhead.
Currently the area favoring convection will be the I27 corridor and
eastward. As shear should be better (30-40 knots) severe chances
will be increased from that of today with large hail and damaging
winds being the biggest threat. The dryline is only expected to
retreat as far west as the caprock escarpment leaving the next round
of possible convection to the Rolling Plains on Tuesday. Wednesday
looks to be quiet as far as convection is concerned as the dryline
will push to the east of the FA as the axis of the low will be to
our east by Wednesday morning. Activity looks to pick up again later
Thursday into Friday as another deep low pushes across the central
Rockies. The ECMWF continues to be slower than the GFS with the
progression of the low allowing the dryline to pull back to the
central portion of the FA. The GFS keeps most of West Texas behind
the dryline. What models have agreed upon for the past several days
is the low pulling a cool front southward on Saturday. What they
lack is agreement on frontal placement. The ECMWF continues to be
our friend with holding the front back for a longer period of time
delaying the fropa till late Saturday night. The GFS has the front
south of the FA by 12z Saturday morning keeping the Caprock mostly
dry.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51
Hazardous weather outlook, May 14, 11:31 AM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1131 AM CDT Sun May 14 2017

TXZ021>044-151645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1131 AM CDT Sun May 14 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight
Isolated severe thunderstorms will be possible this afternoon into
tonight across the entire outlook area. Locations north and east
of a line from Dimmitt, to Brownfield, to Paducah will have
higher chances of experiencing severe weather. The main threat
will be damaging winds with speeds up to 70 mph but hail up to
half dollar ball size is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Severe thunderstorms will again be possible across all but the
western-most portions of the outlook area Monday afternoon and
evening, then across the eastern South Plains and Rolling Plains
Tuesday and Tuesday night. Additional storms may be possible
Friday through the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 5:59 PM CDTSevere Thunderstorm WarningLUBCrosby31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.